Copyright 1998 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1998
I read the recent article on brief bilateral vocal cord paralysis after insecticide poisoning with great interest.1 I agree with the authors that it is relevant in this era of chemical warfare and indiscriminate use of poison gas by terrorists. However, I would like to point out that there is no proof that the patient mentioned in the article had really been poisoned by an organophosphorous compound. It is entirely based on speculation since the kitchen, in which the patient was found accidentally eating boric acid powder, was sprayed with an insecticide. Although it is true that such vocal cord palsy can occur as an intermediate toxic effect in organophosphorous poisoning, as evidenced by previous reports,2,3 the case mentioned by Thompson and Stocks1 can also be attributable to viral neuritis, since the patient had fever prior to the palsy. The intermediate syndrome presents as paralysis of proximal limb muscles, neck flexors, motor cranial nerves, and respiratory muscles 24 to 96 hours after poisoning when the cholinergic effect has worn off.4,5 It is essential that such patients have low plasma and erythrocyte acetylcholine esterase levels to consider them as having organophosphorous poisoning.
Indudharan R. Brief Bilateral Vocal Cord Paralysis After Insecticide Poisoning. Arch Otolaryngol Head Neck Surg. 1998;124(1):113. doi:10.1001/archotol.124.1.113
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: